What You Need to Know About Analgesics and Your Kidneys
We all know what analgesics are, don’t we? You know: aspirin, acetaminophen (Tylenol), ibuprofen (Advil), and naproxen sodium (Aleve). These are the medicines we buy in the grocery or drug store to alleviate pain and fevers.
“These drugs present no danger for most people when taken in the recommended dosage,” National Institute of Diabetes and Digestive and Kidney Diseases website says. “But some conditions make taking even these common painkillers dangerous for the kidneys. Also, taking one of these drugs regularly over a long period of time may increase the risk for kidney problems.”
Most of us don’t think a lot about our kidneys. They perform a function, like many of our organs, which we just don’t have on our radar screens. We may eat a heart-healthy diet, we give our brain teasers for exercise, but what do we do to be kind to our kidneys? Not much.
That’s why it’s important to carefully read the labels of any over-the-counter medication you may be thinking about taking and to talk to the pharmacist and your primary healthcare professional about the prescription drugs you’re on before starting to self-medicate.
“When used improperly, pain medicines can cause problems in the body, including the kidneys,” the National Kidney Foundation website says. They also say that three to five percent of new cases of kidney failure each year may be caused by overusing analgesics.
Knowing that kidney disease caused by pain relievers is preventable, you might ask, how? Besides reading the warning labels, NKF says, “Do not use over-the-counter pain relievers more than ten days for pain or more than three days for fever. If you have pain or fever for a longer time, you should see your doctor.”
They also say that you should avoid medicines that contain ingredients such as aspirin, acetaminophen and caffeine mixed all together in one pill.
“If you are taking pain medicines, increase the amount of fluid you drink to six to eight glasses a day and avoid drinking alcohol.” Besides having an effect on your kidneys, consuming alcohol and taking analgesics can cause gastrointestinal bleeding as well as a bunch of other ill effects.
An article published by Johns Hopkins Hospital Health Library states that long-term exposure to analgesics can damage the small filtering blood vessels in the kidney. The result is called analgesic nephropathy.
“These are the most common symptoms of analgesic nephropathy: fatigue or weakness, feeling unwell; blood in the urine; an increase in urination frequency or urgency, pain in the back or flank area (where the kidneys are located); a decrease in urine output; decreased alertness, such as drowsiness, confusion, or lethargy; decreased feeling or numbness, especially in the arms and legs; nausea, vomiting; widespread swelling (edema); easy bruising or bleeding.
“Some people have no symptoms. Kidney damage may be picked up by routine blood tests. The symptoms of analgesic nephropathy may look like other medical conditions or problems. Always talk with your healthcare provider for a diagnosis,” Johns Hopkins Medicine says.
Analgesic nephropathy isn’t the only condition that can be caused or exacerbated by pain killers. Heavy or long-term use of ibuprofen, naproxen and higher dose aspirin can cause chronic kidney disease known as chronic interstitial nephritis.
“The most common symptom of interstitial nephritis is a decrease in the amount a person urinates,” explains Healthline.com. “In some cases, urine output may increase. At times, people can have no symptoms.” What a swell explanation! Thanks.
It’s not just a bad reaction from nonsteroidal anti-inflammatory drugs (your ibuprofen and naproxen sodium) it can also be triggered by antibiotics and proton pump inhibitors (stomach acid meds). And, no matter what the cause, it can be serious as it’s likely to involve permanent kidney damage.
If at any time you are running a fever for no apparent reason, have blood in your urine, develop a rash, retain water and feel bloated and experience fatigue, nausea, vomiting are exhausted and confused, please see your healthcare provider right away.
And, once more: read the labels and drink plenty of water, not alcohol when taking analgesics. It’s time to be kind to your kidneys.
Kathy Hubbard is a member of Bonner General Health Foundation Advisory Council. She can be reached at firstname.lastname@example.org.